- 2015;18;E429-E431A Costly Lesson: Fatal Respiratory Depression Induced by Clindamycin during Postoperative Patient Controlled Analgesia
Guo Wu, MM, Gao Wu, MM, and Hanbin Wu, MM.
Many drugs can cause neuromuscular blockade. Clindamycin-related neuromuscular blockade is commonly reported, but fatal clindamycin-induced neuromuscular blockade is rarely reported. We describe a 47-year-old woman who initially presented with endometrial carcinoma. She underwent a laparoscopic-assisted vaginal hysterectomy (LAVH) and bilateral adnexectomy under general anesthesia, secondary to antibiotic treatment with clindamycin 1.2g in 250 mL for about 30 minutes through the peripheral intravenous route during postoperative patient controlled analgesia (PCA). She became unconscious near the end of the infusion, then, despite resuscitation attempts, she died. Clindamycin appeared to have triggered delayed respiratory depression during PCA. A combination of clindamycin and fentanyl led to her respiratory depression in the fatal case.PDF